Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

March 16, 2021Kemper County, Newton County, Mississippi

NWS Jackson, MS issued this special weather statement at Mar 16, 2021, 8:49 PM CDT for Kemper County, Newton County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 8:49 PM CDT (01:49 UTC)
Expired
Mar 16, 2021, 9:45 PM CDT
In force
56 min
Issued by
NWS Jackson, MS

Counties Kemper County, MS, Newton County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

689 
WWUS84 KJAN 170149
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
849 PM CDT Tue Mar 16 2021
 
MSZ045-046-051-052-170245-
Kemper MS-Lauderdale MS-Newton MS-Neshoba MS-
849 PM CDT Tue Mar 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NEWTON...SOUTHWESTERN KEMPER...
SOUTHERN NESHOBA AND NORTHWESTERN LAUDERDALE COUNTIES UNTIL 945 PM
CDT...

At 849 PM CDT, Meteorologists were tracking a strong thunderstorm
near Neshoba, or near Prospect, moving east at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  House, Bethsaida and Little Rock around 900 PM CDT.
  Herbert Springs around 905 PM CDT.
  Martin around 910 PM CDT.
  Damascus and Prismatic around 915 PM CDT.
  Liberty and Blackwater around 920 PM CDT.
  De Kalb around 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3243 8864 3232 8932 3262 8932 3284 8862
TIME...MOT...LOC 0149Z 250DEG 46KT 3256 8917 

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Mar 16, 6:28 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 16, 6:28 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
628 PM CDT Tue Mar 16 2021

...OUTBREAK OF SEVERE STORMS EXPECTED ON WEDNESDAY...

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Most locations are seeing VFR conditions this evening. A couple
that have recently been affected by thunderstorms have remained at
MVFR. As storms move north and/or diminish this evening, VFR
conditions should remain for a few hours. However, additional
storms will be possible tonight especially for KGLH/KGWO. MVFR to
IFR ceilings will be likely tonight for most locations but resume
VFR through the morning hours. More severe weather will occur
tomorrow afternoon and evening. TAF sites affected tomorrow
afternoon may include KHBG/KPIB and perhaps KMEI. Farther west,
KGLH should be impacted around 23z or 00z and more adjustments
will be made with later TAF cycles. Winds will also be gusty
outside of thunderstorms tomorrow with south winds around 15kt
gusting to 30kts. /28/

&&

.DISCUSSION...
Through Wednesday night: An outbreak of multiple rounds of severe
thunderstorms is expected across our region on Wednesday.

But first, widespread shower activity, with embedded storms,
continues early this afternoon mainly south of I-20, south of a
west- to-east oriented quasi-stationary front. Training convection
in this area has led to several instances of flash flooding
earlier today, with automated gauge reports of around 6" reported
in Jasper County. A short term Flash Flood Watch was posted late
this morning to highlight the potential for a continuing threat
this afternoon. However, we expect activity to gradually spread to
the north over the next several hours as the front begins to
retreat northward as a warm front. With 40-50 kt of effective
shear in place across the region and moderate mixed layer
instability, isolated storms could become severe through this
evening. Damaging wind gusts and large hail are the primary
threats through the early part of the evening. While a tornado
cannot be ruled out entirely this afternoon and evening, effective
SRH is rather marginal at this time.

ROUND 1: Later tonight into early Wednesday morning however, the
front will begin to advance northward, and as mid/upper forcing
begins to increase, new convective development is anticipated
across North LA spreading across the ArkLaMiss Delta mainly before
daybreak. Steep mid level lapse rates, strong deep layer shear,
moderate instability, and increasing low level flow will support
greater potential for severe storms than we are seeing this
afternoon. All modes of severe weather will be possible, with
sufficient (but not optimal) low level shear for tornadoes. These
storms are expected to pull north of the area by sunrise, with a
general lull in activity across most of the area through much of
the morning hours. This will provide a window early in the day for
temps to climb into the lower 80s in many areas. Through the day
winds will be gusty even outside of storms, with some potential
for gusts in the 30-40 mph range as deeper mixing occurs.

ROUND 2: During the day, a surface low will deepen as it lifts
into the mid-Mississippi Valley, with a trailing cold front
extending through the ArkLaTex by midday and an expansive warm
sector across our area. Given increasing mid/upper forcing and
instability by the afternoon hours, scattered supercells are
expected to develop in the warm sector, with CAM guidance
suggesting this development will primarily occur across
central/east MS eastward into AL. These storms will have the
potential to become severe with all modes possible, with storm
mode supporting the possibility for significant severe weather.
This includes the potential for strong long-track tornadoes, hail
up to baseball size (some analog guidance suggests even larger),
and damaging wind gusts.

ROUND 3: Meanwhile, another round of convection will develop
where greater low level forcing exists along a pre-frontal
trough, with storms increasing in both coverage and intensity from
AR southward into LA by late afternoon. These will spread
northeastward/eastward across the area through the early evening
hours into an environment still characterized by moderate to
strong instability, and strong deep layer shear. Perhaps most
concerning is an anticipated strengthening low level jet lifting
northward across the area during the early evening. Thus,
significant severe weather will remain possible, including strong
long-track tornadoes, very large hail, and damaging wind gusts.

Now is the time to make your severe weather plan. Know where you
will go when warnings are issued for your area! /DL/

Thursday into early next week...

Much quieter weather will occur behind the Wednesday significant
severe weather. Shortwave ridging and high pressure at the surface
will move into the region through the weekend. Cooler air will
filter in behind the Wednesday frontal passage, with temperatures
a little closer to seasonal. Highs will be in the 60s and some mid
to upper 50s through the weekend and overnight lows in the 40s.
The next chance for rain and storms will come Monday into Tuesday
as an upper level system tracks across Missouri. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  82  50  62 /  45  90  72   0
Meridian      65  80  55  64 /  53  83  74   2
Vicksburg     68  83  49  63 /  38  90  53   0
Hattiesburg   67  81  55  67 /  21  87  70   2
Natchez       68  81  49  64 /  24  89  46   0
Greenville    65  78  49  58 /  66  93  54   1
Greenwood     66  81  50  60 /  65  92  88   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ051-052-
     055>058-063>066.

LA...None.
AR...None.

&&

28
Hazardous weather outlook, Mar 16, 3:57 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
357 PM CDT Tue Mar 16 2021

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>059-063>066-
172100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Lawrence-Jefferson Davis-Covington-Jones-
357 PM CDT Tue Mar 16 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Mainly Wednesday

Severe thunderstorms, capable of damaging wind gusts, hail to golf
ball size, and tornadoes, are possible tonight through early
Wednesday morning. The greatest severe weather potential through
early Wednesday morning will be across portions of northwest
Mississippi, northeast Louisiana, and southeast Arkansas.

(https://www.weather.gov/images/jan/graphicast/1.png)

On Wednesday afternoon and evening, multiple rounds of severe
weather are expected, with the potential for significant severe
weather including strong long track tornadoes, hail up to baseball
size, and damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Severe thunderstorms will continue into Wednesday evening, before
tapering off overnight.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday night.

LAZ026-MSZ060>062-072>074-172100-
Concordia-Adams-Franklin MS-Lincoln-Marion-Lamar-Forrest-
357 PM CDT Tue Mar 16 2021

This hazardous weather outlook is for portions of central
Louisiana, and south Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal This Afternoon and Enhanced Wednesday
TIMING...Mainly Wednesday

Isolated severe thunderstorms, capable of damaging wind gusts and
hail up to quarter size, are possible through this evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

On Wednesday afternoon and evening, multiple rounds of severe
weather are expected, with the potential for significant severe
weather including strong tornadoes, golfball size hail, and
damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Severe thunderstorms will continue into Wednesday evening, before
tapering off overnight.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday night.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Mar 16, 7:55 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
755 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             KOSCIUSKO               33.06N 89.59W
03/16/2021  E1.00 INCH       ATTALA             MS   PUBLIC

            SOCIAL MEDIA PICTURE SHOWED THE GROUND
            COVERED IN HAIL IN KOSCIUSKO, SOME STONES
            WERE QUARTER SIZE OR A FEW POSSIBLY LARGER.

&&

JC
Local storm report, Mar 16, 8:01 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
801 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             5 WSW GEORGETOWN        31.83N 90.25W
03/16/2021  E2.00 INCH       COPIAH             MS   TRAINED SPOTTER

            TWO INCH HAIL FELL ALONG HIGHWAY 472 BEFORE
            ASHLEY ROAD TO THE EAST OF HAZLEHURST.

&&

JC
Local storm report, Mar 16, 8:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
825 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     LAKE PROVIDENCE         32.81N 91.18W
03/16/2021                   EAST CARROLL       LA   LAW ENFORCEMENT

            POWER LINES WERE BLOWN DOWN IN LAKE
            PROVIDENCE.

&&

JC
Local storm report, Mar 16, 8:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
827 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             5 E OAK GROVE           32.86N 91.31W
03/16/2021  E1.00 INCH       EAST CARROLL       LA   LAW ENFORCEMENT

            QUARTER SIZE HAIL FELL ALONG HIGHWAY 2. A
            MOTORIST REPORTED SOME DENTS FROM THE HAIL
            ON THEIR CAR.

&&

JC
Special weather statement, Mar 16, 8:29 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
829 PM CDT Tue Mar 16 2021

MSZ055-056-170215-
Smith MS-Simpson MS-
829 PM CDT Tue Mar 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON AND
SOUTHWESTERN SMITH COUNTIES UNTIL 915 PM CDT...

At 829 PM CDT, Meteorologists were tracking a strong thunderstorm
near Magee, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Magee around 840 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3177 8983 3191 8986 3196 8959 3179 8957
TIME...MOT...LOC 0129Z 261DEG 15KT 3182 8977

TW
Special weather statement, Mar 16, 8:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
849 PM CDT Tue Mar 16 2021

MSZ045-046-051-052-170245-
Kemper MS-Lauderdale MS-Newton MS-Neshoba MS-
849 PM CDT Tue Mar 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NEWTON...SOUTHWESTERN KEMPER...
SOUTHERN NESHOBA AND NORTHWESTERN LAUDERDALE COUNTIES UNTIL 945 PM
CDT...

At 849 PM CDT, Meteorologists were tracking a strong thunderstorm
near Neshoba, or near Prospect, moving east at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  House, Bethsaida and Little Rock around 900 PM CDT.
  Herbert Springs around 905 PM CDT.
  Martin around 910 PM CDT.
  Damascus and Prismatic around 915 PM CDT.
  Liberty and Blackwater around 920 PM CDT.
  De Kalb around 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3243 8864 3232 8932 3262 8932 3284 8862
TIME...MOT...LOC 0149Z 250DEG 46KT 3256 8917

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:01 PM CDTTornado WarningJANCopiah, Lawrence, Simpson31 min
Mar 16, 7:02 PM CDTSevere Thunderstorm WarningJANAttala36 min
Mar 16, 7:32 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Simpson58 min
Mar 16, 7:33 PM CDTSpecial Weather StatementJANChoctaw27 min
Mar 16, 8:29 PM CDTSpecial Weather StatementJANSimpson46 min
Mar 16, 9:50 PM CDTSpecial Weather StatementJANLauderdale25 min
Mar 17, 6:05 AM CDTTornado WarningJANBolivar40 min
Mar 17, 6:44 AM CDTTornado WarningJANBolivar19 min
Mar 17, 11:37 AM CDTSpecial Weather StatementJANJones38 min
Mar 17, 12:07 PM CDTTornado Warning Tornado observedJANClarke53 min
Mar 17, 12:22 PM CDTTornado WarningJANClarke, Lauderdale54 min
Mar 17, 12:50 PM CDTTornado WarningJANCopiah, Lawrence, Lincoln55 min
Mar 17, 1:00 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Noxubee45 min
Mar 17, 1:28 PM CDTTornado WarningJANJones15 min
Mar 17, 1:45 PM CDTTornado WarningJANJones21 min
Mar 17, 3:33 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lawrence42 min
Mar 17, 4:10 PM CDTTornado WarningJANAdams, Franklin50 min
Mar 17, 4:34 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Jefferson, Warren56 min
Mar 17, 4:45 PM CDTSevere Thunderstorm WarningJANBolivar, Washington60 min
Mar 17, 4:52 PM CDTTornado WarningJANCopiah, Jefferson, Lincoln37 min
Mar 17, 4:56 PM CDTTornado WarningJANBolivar, Washington29 min
Mar 17, 5:15 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Yazoo64 min
Mar 17, 5:20 PM CDTTornado WarningJANJasper, Smith55 min
Mar 17, 5:45 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion34 min
Mar 17, 5:55 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Holmes, Leake, Montgomery, Neshoba and 2 more65 min
Mar 17, 6:05 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Newton, Scott55 min
Mar 17, 6:12 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith48 min
Mar 17, 6:13 PM CDTSevere Thunderstorm WarningJANForrest, Lamar47 min
Mar 17, 6:28 PM CDTSevere Thunderstorm WarningJANJasper, Jones48 min
Mar 17, 6:42 PM CDTSevere Thunderstorm WarningJANChoctaw, Clay, Kemper, Lowndes, Neshoba, Noxubee and 3 more76 min
Mar 17, 3:33 PM CDTSevere Thunderstorm WarningJANAshley42 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.